Wyoming, 2024Flash Flood in Wyoming, August 12, 2024
August 12, 2024 · NWS RIW · 1 event in 1 county or zone
A slow moving thunderstorm brought heavy rain and small hail to Opal. The rain and hail overwhelmed the street sewers and resulted in flooding of 5 houses and a few streets.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm brought heavy rain and small hail to Opal. The rain and hail overwhelmed the street sewers and resulted in flooding of 5 houses and a few streets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 12, 12:08 PM MST, 2 hours 37 minutes earlier. Its key messages:
- Marginal Risk (Level 1 of 5) for severe thunderstorms Monday across the western Wyoming border, and Tuesday across the whole state. Primary hazards will be severe wind gusts and hail.
- Widespread showers and thunderstorms Monday through Wednesday.
- Warmer and mostly dry conditions expected Thursday through the day Saturday.
Area forecast discussion, Aug 12, 12:08 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
108 PM MDT Mon Aug 12 2024
.KEY MESSAGES...
- Marginal Risk (Level 1 of 5) for severe thunderstorms Monday
across the western Wyoming border, and Tuesday across the
whole state. Primary hazards will be severe wind gusts and
hail.
- Widespread showers and thunderstorms Monday through Wednesday.
- Warmer and mostly dry conditions expected Thursday through the
day Saturday.
&&
.DISCUSSION...
Issued at 105 PM MDT Mon Aug 12 2024
The first push of moisture is through western and central Wyoming
with many areas receiving at least a sprinkle. The next push of
moisture will begin arriving this afternoon, producing more
widespread showers and thunderstorms. The best chances for rain are
going to be across the southern half of the start where the main
push of moisture is moving in from the southwest, but higher
elevations in western Wyoming also have a 40 to 60 percent chance of
precipitation. In addition, there is a Marginal Risk (Level 1 of 5)
of severe thunderstorms along the western border of Wyoming for the
thunderstorms this afternoon. With skies clearing earlier this
morning, there is more time for heating to occur, resulting in
steeper low-level lapse rates that could lead to severe wind gusts.
Tuesday and Wednesday there are more widespread rain shower and
thunderstorm chances as a stronger mid-level disturbance ejects
through Wyoming from the PACNW. There is also a Marginal Risk (Level
1 of 5) across the state of Wyoming Tuesday due to chances for
severe wind and hail. While the majority of the surface moisture
will have moved off to the east, enough moisture remains with decent
mid and upper-level flow that could lead to the development of
stronger thunderstorms. The majority of thunderstorms will be garden
variety or strong, but an isolated severe thunderstorm cannot be
ruled out that may produce severe wind gusts.
Thursday brings drier and warmer conditions as a ridging pattern
takes back over through the weekend. Weak disturbances embedded in
the flow could kick off a few thunderstorms daily, but the
confidence is low in any widespread impacts. Thunderstorm chances
increase slightly Saturday night into Sunday as the ridge shifts
eastward, placing central and western Wyoming on the western side,
allowing some moisture to creep back in. Temperatures during this
time are expected to be in the 70s to 80s west of the divide and 80s
to low 90s east of the divide. Elevated fire weather concerns are
expected especially Friday and Saturday as minimum relative humidity
values approach critical across central and southern Wyoming with
southwest wind gusts 20 to 25 mph.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1109 AM MDT Mon Aug 12 2024
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
Shower and thunderstorm chances are between 40% and 70% this
afternoon. Chances occur between 18Z/Mon and 06Z/Tue, but will be
decreasing after 00Z/Tue. The exception will be at KRKS, which keeps
at least small rain chances through the night. TAFs were written to
have TEMPO groups for the timeframe of the best shower/storm chances
through this evening. Gusty outflow wind is the main hazard, with
visibility drops likely if a storm passes over a terminal. High-
resolution models show some rain chances early Tuesday morning, so
have included chances at KJAC and KRKS. Smoke will be decreasing
through the TAF period. More shower and thunderstorm chances occur
near the end and after the TAF period, for Tuesday afternoon.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
Shower and thunderstorm chances are between 30% and 50% this
afternoon and evening, with only about a 20% chance at KCPR and
KWRL. Have used TEMPO groups in the TAFs to highlight the timeframe
of the best shower/storm chances. Chances begin to decrease after
00Z/Tue, and should be done by 06Z/Tue. Gusty outflow wind is the
main hazard, with visibility drops possible if a storm passes over a
terminal.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
&&
DISCUSSION...Gross
AVIATION...Wittmann
Hazardous weather outlook, Aug 12, 2:18 AM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
318 AM MDT Mon Aug 12 2024
WYZ001>020-022>030-131300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
318 AM MDT Mon Aug 12 2024
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Showers and thunderstorms returning, most numerous in western and
southern Wyoming.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Tuesday through Thursday...Continued chances of showers and
thunderstorms, becoming less numerous Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flash Flood, Lincoln
- When
- August 12, 2:45 PM MST to 6:00 PM MST
- Where
- Lincoln County, Opal to 0.13 mi S of Opal
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.770, -110.320
The Lincoln County emergency management reported flooding in the town of Opal, WY caused by heavy rain from a slow-moving thunderstorm. Rainfall amount is unknown due to not having any know weather stations in the area. Five homes experienced flash flooding, with about 6 inches of water in basements.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Utah, August 12 to 13, 2024$173,000 · 1.75 in hail · 37 events
- Flash Flooding and Flood in Colorado, August 12, 2024$25,000 · 2 in hail · 12 events
- Flash Flooding and Lightning Strike in Arizona, August 12 to 13, 20242 injured · 4 events
- Excessive Heat and Heat in Texas, August 12 to 16, 202419 events
- Hail and Damaging Winds in Colorado, August 12 to 13, 20241.5 in hail · 12 events
- Damaging Winds in Montana, August 12 to 15, 202457 kt wind · 9 events
- Hail and Damaging Wind in Wyoming, August 12, 20241.8 in hail · 7 events
- Hail and Damaging Winds in North Carolina, August 12, 2024$10,000 · 1.75 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 12, 20242 events
- Damaging Wind in Oklahoma, August 12, 202451 kt wind · 1 event
- Flash Flood in New Mexico, August 12, 20241 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 12, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205974.